I will try to make this brief. I'm very upset.
I've had low back pain most of my 48 years. It has come and gone. The most recent episode of pain has lasted now almost two years. A recent MRI shows that the herniation at L4-5 and L5-S1 has gotten worse in the past few years. My back usually hurts near the SI joint area.
I've tried all sorts of treatments, except for epidural cortisone shots. My doctors said I needed epidural shots, but I was scared to get them and wanted to try other things first. For the past two years, I've tried PT, acupuncture, massage, Egoscue, osteopathic manipulation, and even reading Sarno and trying out his "method" in earnest. These other treatments helped to a large extent, but the pain kept returning and I wasn't able to exercise the way I needed to (like a normal person -- I'm not an athlete and don't try to be -- just want to be able to do normal things like ride a bike or play a little tennis or do the aerobic machines at the gym). I really wanted Sarno to be the answer, but despite my best efforts, it still felt like something structural was wrong with me. I figured maybe I have combination of both psychological (pain from stress or anxiety) and physcial (disc or whatever).
So finally I decided to get an epidural cortisone shot. I got a new doctor, a physiatrist who is part of well-known group of orthopedic spine specialists who treat professional athletes. I wanted to go with the best in my geographic area. The doctor SWORE that an epidural shot would be the thing that would cure my back pain, and I believed him.
First he gave me a shot on the right side only, because I'd been having some groin/hip pain on that side in addition to back pain. He said that the groin pain was from the nerve (although to me it felt more like a pulled tendon or something). He didn't treat the left side, even though I said that the pain tended to move around from right to left.
Anyway, after the shots on the right side, the LEFT side of my back started hurting in the usual SI joint area when I tried to sit down. The pain subsided after a few days, so I began PT for core strengthening. But the PT exercises made the left side of my back begin to hurt again. After a few PT sessions, it got so bad that I had to stop PT.
So my doctor agreed that I should get another epidural cortisone shot, this time on the left side. So one month after the first shot on the right, my doctor did the left side, but also the right side again because the groin pain on the right side really hadn't stopped.
Well now my back is a bit "iffy" (sometimes it aches and sometimes it doesn't), but my huge new problem is: I NOW HAVE SCIATIC PAIN IN MY LEFT BUTTOCK, HAMSTRING, AND DOWN MY LEFT LEG. Fortunately it isn't a horrible pain. It is more of a feeling of intense pressure/achiness and my left foot tingles, particularly when I sit. I am taking Mobic and Tylenol to help control the pain and "inflammation" if there is any. I was supposed to start PT but I am not going to do ANYTHING until this feeling of pressure and pain go away.
I'm extremely upset about this. I have NEVER had any pain down EITHER of my legs before.
Please please please, will someone who has been through this tell me that it will go away?! That it is only temporary --- only a temporary reaction to the shot?! Tell me that it will fade away over time -- and soon!!! I am SO AFRAID that the doctor damaged the sciatic nerve on my left side with that shot!!! That I will be this way forever from now on! Oh god, what have I done to myself???!!!! Why couldn't I just have left things alone?! I was "managing" before...I just wanted to make things better and "get my life back." Now I'm afraid that I've screwed everything up!!!
The doctor's assistant told me that I could feel all sorts of sensations for 3 weeks after the shot. Well it has been 2 weeks and THIS sensation isn't changing or getting any better. My left leg feels heavy and achy ALL THE TIME, except when I'm resting on my back or on my side. Tell me, if that cortisone is supposed to be such magic, why is it making my leg feel WORSE?!! And why am I feeling this on my left, but not on my right? Why only on one side? (Thank God it's not both!)
I'm seeing the doctor for a follow-up next week. If he tells me that I need another shot, I'm going to tell him to go to ***l. I'm not getting on that table again; this time he might really cripple me. He is supposed to be a top-notch orthopedist/physiatrist. He has written papers on giving these shots. How could such an expert make a mistake on somebody like me?
I want to know why I now have a pain where I never had one before. I'm scared to go to the gym and even walk fast on a treadmill because I don't know if it will make me feel worse.
Please you guys, help me! I don't want to do anything that makes this worse!
Recognize the risks associated with Crohn’s disease.
Did you know that one in six US adults has high cholesterol?
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?